Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 77, NWS Greenville-Spartanburg, SC

June 2, 1997Buncombe County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 2:18 PM EDT for Buncombe County, North Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 2:18 PM EDT (18:18 UTC)
Expired
Jun 2, 1997, 2:45 PM EDT
In force
27 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Buncombe County, NC

The radar

The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 2:28 PM EDTHail 0.75Asheville, NC
Jun 2, 2:51 PM EDTHail 0.88Asheville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 021819 RRA
SVRGSP
NCC021-021845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
218 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...BUNCOMBE COUNTY
 
AT 215 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL IN SOUTHERN BUNCOMBE 7 MILES SOUTH OF ASHEVILLE.
THE STORM IS MOVING TO THE NORTH AT 20 MPH AND WILL PASS THROUGH THE
CITY OF ASHEVILLE BY 245 PM.
 
DIME SIZE HAIL WAS REPORTED BY A SKYWARN SPOTTER NEAR AVERY CREEK...JUST`
NORTHWEST OF THE ASHEVILLE REGIONAL AIRPORT.
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
MOYER
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:30 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 2, 9:30 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
930 AM EDT MON JUN 2 1997

CAE: TDY PERIOD PRETTY MUCH ON TRACK.
RAH: CONT FFA WHERE HVY RAIN HAS FALLEN THIS AM...N MTNS, ALL
      OF FTHLS + CLEVELAND CO.  IN ANTICIPATION OF TSTM REDEV TDY.
FFC: OTHER THAN WORDING CLEAN-UP...1ST PERIOD ON TRACK.

MODIFIED 12Z SNDGS YIELD MODERATE INSTABILTY ACRS THE FA WITH
COOL & DRY MID-LVL TEMPS REMAINING IN PLACE THRU THIS EVENING AS
UPPER LOW CONTS ITS SLOW EASTWARD DRIFT.  LIKELY NUMEROUS MESO
BNDRYS LURKING AROUND THIS AM TO PROVIDE FOCUSING MECHS AS DAYTIME
HTG WORKS ON LIS APPROACING MINUS 6 & CAPES ABT 1700 WITH AN
IMPRESSIVE DIFFLUENENT FLOW AT BOTH 50H & 30H.

PWS RUNNING 100-125% OF NORMAL...SO NOT A VERY MOIST ATMOSPHERE
& FEEL FF PROBS WILL STILL NOT EVOLVE OTHER THAN PORTIONS OF THE
NC FTHLS/MTNS WHERE DEEP UPSLOPE WORKS ON ALREADY SATURATED GROUND
WHERE TRAINING CONVECTION IS STILL ONGOING ROUGHLY FROM SHELBY TO
LENOIR.  SPECIFIC THOUGHT ON FFA IN RAH RECOMMENDATIONS SECTION.

CSH

In the hours before

Local storm report, Jun 2, 1:41 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
141 PM EDT MON JUN 2 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

138 PM     LOCKHART                  SC   0.75 INCH HAIL
06/02/97   UNION                          REPORT FROM UNION COUNTY
                                          EMERGENCY PREPAREDNESS

LGL
Local storm report, Jun 2, 1:42 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
141 PM EDT MON JUN 2 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

138 PM     LOCKHART                  SC   0.75 INCH HAIL
06/02/97   UNION                          REPORT FROM UNION COUNTY
                                          EMERGENCY PREPAREDNESS

LGL
Local storm report, Jun 2, 1:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
152 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

125 PM     CHARLOTTE                 NC   1.75 INCH HAIL
06/02/97   MECKLENBURG                    REPORTED BY CHARLOTTE
                                          POLICE OFFICER.

KAJ
Local storm report, Jun 2, 1:52 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
152 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

125 PM     CHARLOTTE                 NC   1.75 INCH HAIL
06/02/97   MECKLENBURG                    REPORTED BY CHARLOTTE
                                          POLICE OFFICER.

KAJ
Local storm report, Jun 2, 1:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
156 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

150 PM     WHITMIRE                  SC   .75 INCH HAIL
06/02/97   UNION                          DIME SIZE HAIL AND A TREE
                                          DOWN OVER HIGHWAY 9.
                                          REPORTED BY HAM
                                          RADIO OPERATOR.

KAJ
Local storm report, Jun 2, 1:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
156 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

150 PM     WHITMIRE                  SC   .75 INCH HAIL
06/02/97   UNION                          DIME SIZE HAIL AND A TREE
                                          DOWN OVER HIGHWAY 9.
                                          REPORTED BY HAM
                                          RADIO OPERATOR.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:28 AM EDTSevere Thunderstorm WarningGSPPolk62 min
Jun 2, 4:41 AM EDTSevere Thunderstorm WarningGSPTransylvania49 min
Jun 2, 5:51 AM EDTSevere Thunderstorm WarningGSPMcDowell54 min
Jun 2, 6:32 AM EDTSevere Thunderstorm WarningGSPRutherford58 min
Jun 2, 7:30 AM EDTSevere Thunderstorm WarningGSPBurke45 min
Jun 2, 8:03 AM EDTSevere Thunderstorm WarningGSPCleveland, Rutherford27 min
Jun 2, 9:26 AM EDTFlash Flood WarningGSPCaldwell, Catawba3 hr
Jun 2, 9:26 AM EDTSevere Thunderstorm WarningGSPCaldwell, Catawba3 hr
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 1:10 PM EDTSevere Thunderstorm WarningGSPMecklenburg50 min
Jun 2, 2:17 PM EDTSevere Thunderstorm WarningGSPRowan43 min
Jun 2, 2:46 PM EDTSevere Thunderstorm WarningGSPGaston29 min
Jun 2, 2:49 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 5:32 PM EDTSevere Thunderstorm WarningGSPMcDowell28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.